liver damage

  1. High-dose acetaminophen can cause liver damage

    Popular pain reliever could leave your liver in shreds

    My liver and I struck a bargain a long time ago. It's agreed to let me live to 100, and, in exchange, every night I supply it with two fingers of delicious single malt scotch.

    So far, so good.

    Our Creator only gave you one liver, and he doesn't exactly operate a spare parts department. So if you want to keep yours chugging along to a ripe old age and working to remove all those deadly toxins Corporate America and Uncle Sam put in our food and water supply, here's a nickel's worth of free advice.

    Grab that Tylenol bottle and throw it right in the trash. Because that "harmless" medicine you're popping daily for an annoying headache or a balky knee is unleashing chemical warfare on your liver!

    The FDA (which I'm convinced stands for Fools, Dummies, and, well, you figure out the rest), is FINALLY asking doctors to stop prescribing high-dose acetaminophen, which you'll find in Tylenol, Vicodin, Percocet, and lots of other pain and cold relief drugs.

    The evidence has piled up so darn high that even the feds can't deny seeing it anymore -- acetaminophen can make your liver quit working faster than a union worker at break time. It's been linked to thousands of cases of liver failure over the years, and three years after the FDA first asked Big Pharma to stop selling doses higher than 325 mg, only about half of the drug companies have complied.

    Huh. I guess "pretty please" didn't work....

    Now the FDA is saying it may start requiring drug makers to cut their acetaminophen doses, but don't hold your breath. Get acetaminophen out of your life now, and you and your liver can be best friends again. Maybe you'll even grab a swig of Johnnie Walker to celebrate.

  2. New liver risk for common antibiotics

    Popular antibiotics pose deadly risk for seniors

    Here's an urgent new warning all seniors need to see right now: Two of the most commonly used antibiotics could knock your liver down for the count and maybe even kill you.

    One of the drugs is levofloxacin, but you might know it better as the billion-dollar blockbuster Levaquin, last seen popping tendons open left and right. That horrific side effect is bad enough on its own, and is the main reason this drug is spending more time in court than Apple lawyers.

    But now, researchers say in a study both levofloxacin and a related med, moxifloxacin, DOUBLED the risk of acute liver injury when compared to another antibiotic. And in this case, "injury" doesn't refer to some little boo-boo you can kiss and make feel better.

    It's a serious and often fatal condition that killed more than 60 percent of the patients hospitalized for it in the new study.

    The researchers of course say the risk is small, but why chance it at all when other antibiotics don't pack that same danger? And besides, all antibiotics in this class(the fluoroquinolones) come with so many other potential side effects that this new liver hazard is barely a "PS" warning.

    Just take a look at the label for Levaquin -- but make sure you have some room to spread out. This beast is nearly two feet long, and filled with more fine print than a credit card agreement.

    Along with the risk of tendon damage and ruptures I mentioned earlier, the fluoroquinolones have also been linked to nerve damage, worsening muscle weakness in patients with myasthenia gravis, heart problems, and more.

    In other words, they can be bad news -- and that bad news is made worse by the fact that many docs give them out unnecessarily and for completely unapproved purposes.

    I'm not saying you should never take an antibiotic. Heck, antibiotics helped me recover from a serious body-surfing accident a few years back. But if you do need one, make sure you take the safest one -- and make sure it's a drug that's actually proven to work for your condition.

  3. Readin’, writin’ and Statins

    Cholesterol meds for children! It just doesn't get any nuttier than that -- but new guidelines from the American Academy of Pediatrics call on docs to give kids statins... starting in the FOURTH GRADE!

3 Item(s)